Are you overusing pain medication? Hint: it’s likely
Common over-the-counter medications such as Advil and Aleve often help relieve aches and pains, but taking too much can have dangerous consequences.
These medications, among others, are nonsteroidal anti-inflammatory drugs (NSAIDs) and, according to a new study, 15 percent of adult ibuprofen users exceed the maximum recommended dose of ibuprofen or other NSAIDs in a one-week period.
“Potential consequences of taking too many NSAIDs can include GI symptoms, such as nausea and vomiting,” says Dr. Gina Schueneman, a family medicine physician at Advocate Illinois Masonic Medical Center in Chicago. “It can also cause kidney damage, and these risks apply to both adults and kids.”
Researchers found people were overusing the medications by taking more than recommended in one dose, not allowing for sufficient time between doses and using multiple medications at once.
“See your doctor if you need to take NSAIDs consistently – more than just as needed – for any reason,” says Dr. Schueneman. “In place of NSAIDs, there are also many over-the-counter creams and patches that can be used to treat pain.”
When taking any medication, be sure to look closely at and adhere to the label recommendations. And, if you’re ever unsure how much over-the-counter medication to take, please contact your physician.
About the Author
Brittany Hunter, health enews contributor, is a specialist of public affairs and marketing at Advocate Illinois Masonic Medical Center in Chicago. She has a degree in Journalism from Ohio University and experience in communications, marketing and public strategies. She loves going to concerts, reading and exploring the city.